August 18, 2018
Beware of Stopping Low-Dose Aspirin Therapy
Wellness Tip

Beware of Stopping Low-Dose Aspirin Therapy

by Berkeley Wellness  

If your health care provider has advised low-dose aspirin therapy, don’t stop taking it without consulting him or her first. A 2017 study of 601,000 Swedes, published in Circulation, found that stopping aspirin therapy increases the risk of a heart attack or stroke.

This risk appeared “especially perilous” in people who had previously had a heart attack or stroke: Their risk of a cardiovascular event increased 46 percent (one additional event in 36 people per year). The risk was lower in people without prior cardiovascular disease: It rose 28 percent (one extra event in 146 people per year). There was no increased risk in people who were taking other antiplatelet or anticoagulant drugs.

The authors cited experimental research suggesting that a “rebound effect” in blood clotting can occur following aspirin discontinuation. They noted that it’s unknown whether stopping aspirin for up to a week prior to planned major surgery is risky, even though that may be necessary.

Also see New Advice on Daily Aspirin.